Author Topic: Tolerance & Relative Withdrawal  (Read 39706 times)

[Buddie]

Tolerance & Relative Withdrawal
« on: September 24, 2008, 12:21:55 am »
A Few Notes Concerning Tolerance

We regularly come across misinformation concerning tolerance. You should understand the following:

'Tolerance' occurs when your GABA (benzo) receptors have down-regulated in response to regular use of benzos. Put simply, your benzos will no longer deliver the therapeutic effects they did before you become tolerant. Only by increasing your dose might the effects of tolerance be counteracted. However, you are highly likely to become tolerant of the new dose - so begins a vicious circle of escalating benzo use. Since this is completely counter to our stated mission, in our opinion, the only sensible solution is to taper off at a sensible rate, and allow enough time for your GABA system to recover and regulate itself properly.

The longer you take benzodiazepines, the greater the chance that you will develop tolerance. Most people develop tolerance, and it is a gradual process. For some, this may occur and develop very rapidly, within a few weeks of their first dose. It is probably easier and wiser to taper off benzos before developing tolerance, and particularly before developing 'Tolerance Withdrawal' symptoms - we prefer the term Relative Withdrawal.

Relative Withdrawal refers to withdrawal effects that some people experience once they have become tolerant of their benzodiazepines. Although they are not reducing their dose, they nevertheless experience withdrawal-type symptoms. As with 'tolerance', increasing their dose might alleviate the symptoms, but they are likely to again become tolerant of the increased dose. The only good solution is to taper off at a sensible rate and allow enough time for the GABA system to recover. We should point out that only a small number of people develop Relative Withdrawal symptoms.

A popular myth is that Relative Withdrawal is dose-specific. In fact, only an increase in dose might alleviate symptoms; a decrease in dose cannot! The longer you stay on benzodiazepines (whether or not you have started your taper), the more likely you are to develop Relative Withdrawal symptoms. For this reason, it is better to taper off sooner rather than later. It is sometimes said of Relative Withdrawal that by staying at a particular dose for too long, you will develop 'Relative Withdrawal' effects to this specific dose, whereas if you were instead tapering, this would not occur - this is not how Relative Withdrawal occurs! Whilst it is true that by stretching out your taper longer than necessary you might increase your chances of developing Relative Withdrawal symptoms, it is not the result of you sticking at a particular dose for too long. Rather, it is the result of protracted use of benzos, whether or not you are withdrawing at the time, which can lead to Relative Withdrawal symptoms.

Often, when people have hit a rough patch in their withdrawal taper they are mistakenly advised that they have developed tolerance, and must cut, to resolve the problem. As already discussed, a cut in dosage cannot alleviate Tolerance or Relative Withdrawal effects. People hit rough patches in their withdrawal for a variety of reasons. Mostly, this is the result of unpredictable withdrawal patterns that are best tackled by a short stabilisation of dose before continuing with the taper. Sometimes, it is the result of tapering too quickly, and similarly, a short period of stabilisation of dose is all that is required. In these situations, a reduction in dosage would only increase withdrawal symptoms. Of course, this should be avoided!

If you are unfortunate enough to develop Relative Withdrawal symptoms, you will not gain relief through stabilising your dose. If you experience withdrawal symptoms before starting your taper - that is to say, Relative Withdrawal symptoms - all you can do is withdraw at a sensible taper rate. If once you have started your taper you then develop withdrawal symptoms, it can be difficult to determine if you are suffering withdrawal symptoms because your withdrawal is too rapid, or if it is the result of developing Relative Withdrawal. If you experience no relief after stabilising your dose for some time, you have probably developed Relative Withdrawal symptoms. In this unfortunate situation, all you can do is continue to taper off at a reasonable and tolerable rate.
« Last Edit: December 05, 2009, 02:54:18 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Tolerance & Relative Withdrawal
« Reply #1 on: March 16, 2012, 02:25:29 am »
In reply to the member that sent me the heads-up PM (thank you) about the above being represented (at another website) as nonsense and "made up" by me: I am quite happy to explain the origins of the document and clarify what is meant by Relative Withdrawal.

I developed the document following telephone conversations and e-mail exchanges with Professor Heather Ashton. Prof. Ashton did not write the document, but she did provide me with some feedback before publication. Prof. Ashton did not coin the phrase 'relative withdrawal', but it was Prof. Ashton that introduced me to the term.

The term 'relative withdrawal' is used within addiction and substance abuse fields (and wider). Although there are clear differences between iatrogenic addition and substance abuse, there are commonalities too. One of those commonalities is that Relative Withdrawal effects are sometimes experienced even when the there is no withdrawal of the drug. Previous to my above post, 'Tolerance Withdrawal' was the term commonly used within the wider online benzodiazepine withdrawal community (and it remains so). Part of the reason for me writing the document was an attempt to put 'tolerance withdrawal' on a more 'medical' footing, by using a term already in use within the fields of medicine and addiction, and that better describes the problem. Contrary to what has been reported, it is quite easy to find information on the Net to support the use of the term 'Relative Withdrawal'.

Broken Link: MANAGEMENT OF ACUTE AND CHRONIC PAIN AND CANCER PAIN IN THE ADDICTED PATIENT - Seddon R. Savage, M.D.

    Try this link instead: MANAGEMENT OF ACUTE AND CHRONIC PAIN AND CANCER PAIN IN THE ADDICTED PATIENT

Advances in Psychiatric Treatment - Royal College of Psychiatrists

Management of substance abuse - World Health Organisation

Guideline for Physicians Working in California Opioid Treatment Programs - Editor: Deborah K. Stephenson, MD, MPH

My understanding is that 'Relative Withdrawal' refers to withdrawal effects that occur (for whatever reason) without the concurrent withdrawal of the drug/substance in question (or at least, this is how the term is often used). In my opinion, 'Relative Withdrawal' better describes what has been hitherto termed as 'tolerance withdrawal' within benzo-withdrawal-support circles.

« Last Edit: August 23, 2017, 08:39:04 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.